Intern Report 8.16

internreport

Case Discussion presented by Wissam Rhayem, MD

 

Chief Complaint:  “Chest Pain”

History of Present Illness:

This is a 26 y/o male prisoner presenting with a chief complaint of chest pain and palpitations.

The patient has a history of Wolff-Parkinson-White and poly-substance abuse. He states that he takes 20-40 mg of Xanax daily along with any Ativan, Klonopin, and Seroquel that he can obtain. The story is unclear, but the patient claims that he has been taking Xanax while in prison. The patient has been in prison for the last 9 days. He denies nausea, vomiting, headache, diarrhea, constipation, visual changes, fever, chills, or difficulty breathing.

Medications: Xanax 20-40 mg daily; Ativan; Klonopin; Seroquel; none are prescription

PMH: Wolff-Parkinson-White

Social History: + cannabis; + cigarettes; + alcohol weekly

 

Physical Exam:

VITALS: BP 127/80 HR 104 bpm T 36.1°C RR 16 bpm SpO2 98%

General: severe distress; agitated; not oriented

HEENT: pupils 3 mm; PERRL; EOMI; atraumatic

CV: regular rate and rhythm; no murmurs, rubs, or gallops

Pulmonary: breath sounds are clear bilaterally without rales, rhonchi or wheezing.

GI: soft, nontender, nondistended; no palpable masses

Musculoskeletal: no deformity; full ROM in all four extremities

Skin: no cyanosis; good perfusion in all four extremities; palpable pulses in all extremities

Neuro: not oriented; uncooperative; no focal deficits; normal deep tendon reflexes

Psych: uncooperative; agitated; labile mood; hostile; belligerent; pressured speech

Labs/Studies:

EKG: no delta wave; shortened PR interval; normal sinus rhythm

BMP: Na 139; K 4.0; Cl 104; CO2 30; BUN 11; Creatinine 0.99; Glucose 117

CBC: WBC 9.1; HgB 14.7; Hct 44.2; Plt 220

UDS: + BZDA; + cannabinoids

TROP: < 0.017 x 2

 

Medical Course:

While the patient is waiting for transfer to CDU,  his mental status begins to deteriorate. Now at 24 hours after initial presentation, he starts having visual hallucinations and becoming very agitated and delirious. He is demanding “footballs” and “candy bars.” The patient is screaming and is very verbally abusive. He is tugging violently at his restraints and is fighting to get out of bed. He does not respond to an initial 10 mg of IV Valium (diazepam). He is then given 10 mg, then 20 mg, then 40 mg, then 80 mg of IV Valium, each 5 minutes apart, until light sedation is achieved. At this point, he reports that his chest pain has resolved.

After about 90 minutes of sleep the patient sits straight up in bed, screaming for a urinal. The patient is now tachycardic and hypertensive. He is given a urinal and voids 900 mL of urine. Tachycardia and hypertension immediately resolve. He is noted to have tongue fasciculations and hand tremors at this time. He starts to become extremely agitated again and is given 20 mg, then 40 mg, then 80 mg, and then 160 mg of IV Valium each 5 minutes apart until he sleeps. A foley is placed to avoid further urinary retention.

Hospital pharmacy warns that they are running out of Valium. A propofol drip is then started. In the process of starting the drip, the patient becomes agitated again and requires 40 mg of IV Valium, followed by another 40 mg of IV Valium 5 minutes later. The drip is started at 20 mcg/kg/min. The patient is lightly sedated at this point, but continues trying to get out of bed. The drip is increased to 30 mcg/kg/min and the patient achieves light sleep. He is asleep soundly and snoring but responds to verbal stimuli. Saturations remain at 98% without supplementary oxygen. He is admitted to the MICU.

 

Questions:

1. Which of these is indicated in treatment of acute benzodiazepine overdose?

A. activated charcoal

B. gastric lavage

C. flumazenil

D. naloxone

E. supportive care

 

2. What are sequelae of benzodiazepine withdrawals?

A. agitation

B. seizures

C. hallucinations

D. nausea

E. all of the above

 

3. Which BZDA has a risk of propylene glycol poisoning when given IV for prolonged periods?

A. ativan/lorazepam

B. versed/midazolam

C. xanax/alprazolam

D. klonopin/clonazepam

E. onfi/clobazam

 

Bonus:

4. What is the approximate LD50 of Valium (diazepam)?

A. 1 mg/kg

B. 10 mg/kg

C. 100 mg/kg

D. 1000 mg/kg

E. unknown

 

Answers:

1. E

2. E

3. A

4. E

Discussion:

GOAL: The benzodiazepines are a class of medications that are critical to the armamentarium of emergency medicine physicians. In order to never harm a patient, it is important to touch up on some important facts and continue to think critically about the medication and the patient every single time one places an order for a benzodiazepine. Learning the short-term and long-term effects as well as the limitations of medications allows physicians to be more confident when using these medications.

1. Which of these is indicated in treatment of benzodiazepine overdose?

E. SUPPORTIVE CARE

We are taught in our didactic teachings and USMLE exams that Flumazenil is the antidote for benzodiazepine overdose. Yet, in the setting of the Emergency Department, there is relatively little utility to Flumazenil, for more than one reason. Primarily, Flumazenil has been known to lower seizure threshold in chronic Benzodiazepine users, and this is a risk that is just not worth taking when the patient rarely needs anything more than supportive care. Additionally, there is rarely a situation during which we can be fully confident that the patient we are treating has no other co-ingestions in addition to the benzodiazepines, and there are many documented cases in literature demonstrating seizures in patients with co-ingestions that receive Flumazenil.

There is no place for gastric lavage or activated charcoal in the treatment of benzodiazepine overdose. In fact, in treatment of benzodiazepine overdose without co-ingestion of another drug or alcohol, the patient is likely to benefit most from simple supportive therapy with IV fluids and airway protection. If the patient is not responding well, or requires a rapid return of mental status, such as in the case of accidental iatrogenic overdose, the patient may be treated with Flumazenil. Flumazenil may be given in boluses of 0.3 mg IV spaced at 5 minute intervals for a maximum of 3 mg/hr.

2. What are the sequelae of benzodiazepine withdrawals

E. ALL OF THE ABOVE

Benzodiazepines themselves work at the GABA receptors of cell membranes, allowing for an increase in opening frequency of the chloride ion channel, which hyper polarizes the cell, therefore causing an increased potentiation of the GABA neurotransmitter’s overall inhibitory properties. Therefore, sudden lack of the drug after prolonged use causes a hyperactive state so to speak. The patient may become incredibly agitated or aggressive, even psychotic. Patients can have hallucinations, seizures, insomnia, muscle spasms, and delirium.

3. Which BZDA has a risk of propylene glycol poisoning when given IV for prolonged periods?

A. ATIVAN/LORAZEPAM

Propylene glycol is used as a diluent in the formulation of IV preparations of both Ativan (lorazepam) and Valium (diazepam) to help dissolve the drug into the solution. The prolonged IV administration of either of these two drugs causes an increase in the concentrations of propylene glycol, which causes a constellation of symptoms of toxicity much like that of ethylene glycol. These begin with CNS depression, seizures, coma, and GI irritation. This can follow with tachypnea, pulmonary edema, tachycardia, hypertension, pneumonitis, or shock. Finally, the toxicity affects the kidneys, causing flank pain, hematuria, oliguria, or proteinuria. This can be fatal, and therefore avoiding the use of these two medications in prolonged IV administration is recommended.

4. What is the approximate LD50 of Valium (diazepam)?

E. UNKNOWN

It is true that this is truly unknown. Mice have an LD50 of ~700 mg/kg whereas rats have nearly ~1200 mg/kg. The important point is that Valium has an incredibly high therapeutic index of 1000:1, meaning the lethal dose is 1000 times higher than the effective dose. This is a comforting fact when administering such large doses as was given above. As patients are supportively monitored, there is often times recovery without permanent symptoms from acute intoxication. There are cases of acute ingestion of 2000 mg and 500 mg of diazepam with suicidal intent documented in case studies in 1978. The patients both fell into moderately deep comas but awoke with just supportive care and were discharged from the hospital within 48 hours of admission.

References:

Rapid Recovery From Massive Diazepam Overdose. David J. Greenblatt, MD; Elaine Woo, MD; Marcia Divoll Allen, RN; Paul J. Orsulak, PhD; Richard I. Shader, MD. JAMA. 1978;240(17):1872-1874.

Fatal seizures after flumazenil administration in a patient with mixed overdose. Haverkos, DiSalvo, Imhoff. Ann Pharmacother. 1994 Dec;28(12):1347-9.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: